Alert archive / Kansas / Tornado Warnings in 1996
Tornado Warning 24, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Jun 6, 1996, 1:25 AM CDT for Bourbon County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 1996, 1:25 AM CDT (06:25 UTC)
- Expired
- Jun 6, 1996, 2:00 AM CDT
- In force
- 35 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 1:55 AM CDT | Hail 1 | Devon, KS | |
| Jun 6, 2:10 AM CDT | Hail 1.75 | Fulton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1774 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 060626 TORSGF KSC011-060700- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 125 AM CDT THU JUN 6 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 200 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST KANSAS ...BOURBON COUNTY AT 125 AM...RADAR INDICATED A DEVELOPING TORNADO 10 MILES NORTH OF FORT SCOTT...OR JUST EAST OF FULTON MOVING SOUTH-SOUTHEAST AT 15 MPH. THIS STORM WILL AFFECT THE FULTON AND HAMMOND AREAS THROUGH 2 AM. IF YOU ARE IN FULTON...HAMMOND...OR LIVE ALONG HIGHWAY 69 NORTH OF FORT SCOTT SEEK SHELTER IMMEDIATELY!. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. DTR/JDG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jun 5, 9:52 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 5, 9:52 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 952 PM CDT WED JUN 5 1996 QUICK AFD DUE TO RADAR VIGILANCE. SFC ANALYSIS HAS WRM FNT FM MHK-JEF...WITH DEW POINTS IN THE 60S AND 70S TO THE S. WITH MDT AMOUNT OF DIFFLUENCE AT H3 AND SFC WINDS FM 170-180 MID LVL WINDS FM 270...COULD BE A LONG NIGHT WITH THURS LOOKING EVEN WORSE AHEAD OF CDFNT. 88D SHOWING VIP6 CANCEROUS CELL S OF MCI MOVG SE...HOWEVER LAST BATCH OF CELLS WEAKENED TO VIP3 IN CWA...HOWEVER BASED OFF LATEST ADAP LI -10 AND CAPES >2000 AND >500 SWEAT AND MORE AT H5...COULD BE ALONG NIGHT. RECOMMENDATIONS... COU GRP LO 65-70. JLN GRP COMBINE SE KS COUNTIES WITH THIS GRP...LOWS NR 70. SGF GRP AND UNO GRP FINZE ATTM... JDG
In the hours before
Special weather statement, Jun 5, 8:29 PM CDT, 4 hours 56 minutes before
MOZ055-056-060730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 829 PM CDT WED JUN 5 1996 ...TORNADO WATCH IN EFFECT UNTIL 3 AM FOR BENTON AND MORGAN COUNTIES... THE STORM PREDICTION CENTER IN KANSAS HAS ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL MISSOURI. FOR OUR LISTENING AREA THIS INCLUDES MORGAN AND BENTON COUNTIES...WHICH INCLUDES THE TOWNS OF WARSAW...VERSAILLES...SYRACUSE AND COLE CAMP. A WARM FRONT EXTENDS FROM MANHATTAN KANSAS TO JEFFERSON CITY MISSOURI. THE AIR ALONG THIS FRONT IS EXTREMELY MOIST AND UNSTABLE WITH DEW POINTS IN THE UPPER 60S TO LOW 70S. IN ADDITION THE MID AND UPPER LEVEL STEERING CURRENTS WILL PUSH THUNDERSTORM ACTIVITY THAT FORMS ALONG THE FRONT SOUTHEASTWARD INTO CENTRAL MISSOURI. THE GREATEST LIKELIHOOD WITH THESE STORMS WILL BE WITH LARGE HAIL...AND BRIEF HEAVY RAINFALL. HOWEVER DUE TO STRONG DIRECTIONAL WIND SHEAR...WITH EAST SOUTHEAST WINDS AT THE SURFACE AND WEST TO NORTHWEST WINDS IN THE MID AND UPPER LEVELS TORNADOES ARE ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. GORDON
Special weather statement, Jun 5, 9:07 PM CDT, 4 hours 18 minutes before
MOZ055-056-060530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 903 PM CDT WED JUN 5 1996 ...TORNADO WATCH IN CRAWFORD...CHEROKEE...BOURBON COUNTIES HAS BEEN CANCELLED... THE STORM PREDICTION CENTER IN KANSAS CITY HAS CANCELLED TORNADO WATCH #555 FOR SOUTHEAST KANSAS. THE STORMS IN CENTRAL KANSAS HAVE DIMINISHED IN INTENSITY AND COVERAGE. HOWEVER AS STORMS DEVELOP OVER NORTHEAST KANSAS DEVELOP AND MOVE SOUTHEASTWARD...SOME xOF THESE STORMS COULD ONCE AGAIN BECOME SEVERE BY MIDNIGHT. HATCH/GORDON
Special weather statement, Jun 5, 11:32 PM CDT, 1 hour 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1110 PM CDT WED JUN 5 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...AREAS OF THUNDERSTORMS EXPECTED FOR MOST OF THURSDAY... SEVERAL WAVES OR BANDS OF PRECIPITATION WILL MOVE IN AND OUT OF THE AREA ON THURSDAY. FOR THURSDAY MORNING...THE MAIN TRIGGER WILL BE A WARM FRONT LOCATED FROM OMAHA TO ST LOUIS. AS SHOWERS AND THUNDERSTORMS FORM ALONG THIS FRONT THEY WILL MOVE SOUTHEASTWARD DUE TO NORTHWEST TO SOUTHEAST FLOW IN THE MID LEVELS. IN ADDITION THERE IS SIGNIFICANT LOW AND MID LEVEL SHEAR WHICH COULD BRING THE RISK OF AN ISOLATED TORNADO PARTICULARY IN NORTHERN AREAS. THE AIR SOUTH OF THE BOUNDARY IS EXTREMELY MOIST AND UNSTABLE WHICH WILL KEEP SOME LONGEVITY IN THE THUNDERSTORMS THAT DO FIRE UP. HOWEVER THE MAIN THREAT WITH THE STORMS ON THURSDAY MORNING WILL BE LARGE HAIL AND MODERATE TO HEAVY RAINFALL. A BETTER CHANCE FOR SEVERE WEATHER WILL OCCUR THURSDAY AFTERNOON INTO THURSDAY EVENING AS A COLD FRONT OVER THE NORTHERN PLAINS MOVES SOUTHWARD. A CLASSIC COLLISION OF AIRMASSES WILL OCCUR AS COOL AND DRY AIR MEETS WARM AND MOIST AIR AHEAD OF THE FRONT. SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ON ALERT FOR THE NEXT 18 TO 24 HOURS DUE TO THE MODERATE RISK OF SEVERE WEATHER. GORDON
Special weather statement, Jun 6, 12:11 AM CDT, 1 hour 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 AM CDT THU JUN 6 1996
...NEW TORNADO WATCH NUMBER 564 IN EFFECT UNTIL 6AM FOR FAR WESTERN
MISSOURI AND SOUTHEAST KANSAS...
THE NATIONAL WEATHER SERVICE HAS ISSUED A NEW TORNADO WATCH EFFECTIVE
UNTIL 6 AM CDT FOR THE FOLLOWING COUNTIES...
IN MISSOURI...
VERNON...BARTON...JASPER...AND NEWTON
IN KANSAS...
CHEROKEE...CRAWFORD...AND BOURBON
SOME CITIES INCLUDED IN THE NEW WATCH ARE JOPLIN...FT SCOTT...NEVADA
...NEOSHO...PITTSBURG...AND COLUMBUS.
IN ADDITION...TORNADO WATCH NUMBER 559 REMAINS IN EFFECT FOR BENTON
AND MORGAN COUNTIES OF CENTRAL MISOSURI UNTIL 3 AM.
AND FINALLY...A FLASH FLOOD WATCH IS IN EFFECT FOR THE CENTRAL MISSOURI
COUNTIES OF BENTON...MORGAN...MILLER...MARIES...PHELPS...AND DENT.
THE WEATHER SITUATION TONIGHT ACROSS THE AREA IS VERY VOLATILE ANDh
PERSON IN AND CLOSE TO THE ABOVE AREAS SHOULD BE ALERT AND STAY TUNED
TO TV...RADIO...AND NOAA WEATHER RADIO FOR LATER STATEMENTS AND
WARNINGS.
RIDDLESpecial weather statement, Jun 6, 1:08 AM CDT, 17 minutes before
MOZ055>057-067-068-061210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 107 AM CDT THU JUN 6 1996 ...TORNADO WATCH FOR BENTON AND MORGAN COUNTIES HAS BEEN CANCELLED... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 3 AM FOR BENTON AND MORGAN COUNTIES. THE THREAT FOR SEVERE WEATHER HAS SHIFTED TO THE NORTH OF THE IMMEDIATE AREA. BUT SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED OVERLNIGHT WITH LOCALLY HEAVY RAIN POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT OVERNIGHT FOR THE WARSAW AND VERSAILLES AREA AS WELL AS AREAS SOUTHEAST TOWARD ROLLA AND SALEM. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 12:17 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 58 min |
| Jun 6, 1:14 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 46 min |
Nearby
Tornado Warnings in Kansas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.